[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.172.195.82. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1976

Hypokalemia Associated With Antibiotic Treatment: Evidence in Children With Malignant Neoplasms

Author Affiliations

From the sections of pediatric nephrology (Drs Stapleton and Linshaw) and pediatric hematology (Dr Vats), Department of Pediatrics (Dr Nelson), University of Kansas Medical Center, Kansas City.

Am J Dis Child. 1976;130(10):1104-1108. doi:10.1001/archpedi.1976.02120110066009
Abstract

• A patient with acute lymphocytic leukemia developed hypokalemia during two separate courses of antibiotic therapy. In a review of 33 children from our institution with various malignant neoplasms, 24 of 48 antibiotic courses were associated with hypokalemia that could not be explained by gastrointestinal fluid losses. Carbenicillin disodium, gentamicin sulfate, and methicillin sodium or nafcillin sodium combination therapy was associated with hypokalemia in 23 of 35 courses in which serum electrolytes were monitored. No correlation between hypokalemia and the stage of the basic disease or the use of antineoplastic agents was found with this antibiotic combination. Our data and a review of the literature suggest that carbenicillin produces hypokalemia through an impermeant anion effect on the renal tubule. Children receiving carbenicillin should be monitored with frequent serum potassium determinations.

(Am J Dis Child 130:1104-1108, 1976)

×